The preval ence of allergic contact dermatitis (ACD) to lidocaine is on the rise due to an increase of over-the-counter products containing the amide anesthetic, according to a study published in the journal Dermatologic Surgery (Dec. 2014; 40(12):1367–1372).
In a retrospective chart review of 1,819 patients who underwent patch testing at the University of British Columbia in Vancouver between Jan. 2009 and June 2013, researchers found a 2.4% prevalence of ACD to lidocaine
, which had traditionally been reserved for locally injected surgical use.
“This study delves into a relatively infrequently examined territory, thus the awareness
among healthcare workers about lidocaine contact allergy is limited,” stated Dr. Irèn Kossintseva, a clinical instructor in the Department of Dermatology & Skin Sciences at the University of British Columbia in Vancouver, in an email to DERM.city
More OTC products contain lidocaine “The infrequency of prior probing into the subject is a mere reflection of the fact that in the past this allergy was not an issue, so there was nothing to study. As more and more over-the-counter products contain lidocaine anesthetic, the general population is unknowingly sensitizing themselves to something that should be left only for necessary use by doctors,” said Dr.Kossintseva. “It is our hope that through publicizing our study we can bring a greater awareness of this arising potential problem.”
The most common anesthetic allergen, the authors reported, is benzocaine (45%) followed b ylidocaine (32%) and dibucaine (23%).
Findings called surprising
Dr. Kossintseva said she was surprised by the “relatively” high rate of ACD to lidocaine, specifying that while the number is still low in the general population, the group studied were all patients with documented cases of contact dermatitis.
It is unlikely, noted Dr. Kossintseva, that a patient would have cross-reactivity between anesthetics,so many options would still be available to patients with ACD. However, she recommends that patients with a true, patch-tested, intradermally challenged and documented allergy to lidocaine be tested using a variety of local anesthetics to help to determine the safe alternatives.
“All surgeons and dentists will have at least oneother local anesthetic option in their armamentarium that can be used instead,” Dr. Kossintseva said.
She added that in very rare cases where a patient has ACD to a variety of anesthetics, discrete areas of skin can be numbed using intradermal injection of diphenhydramine or normal saline for small procedures such as biopsies.
Confirm patch test intradermally
Patients should not be concerned about the possibility of sensitization from loca linjection of lidocaine in a medical setting, said Dr. Kossintseva, but should be cautious about using too many topical products containing the anesthetic. “This is where the problemis stemming from—sensitization from casual, repeated, unknown, day-in and day-out exposure.”
In their conclusion of the study, the authors state that patients who have been patch tested positive to a local anesthethic should be challenged intradermally. They note that because ACD is a delayed Type IV hypersensitivity reaction, the risk of anaphylaxis is not a concern.
“Since people are non-intentionally sensitizing themselves to local anesthetics via topical application of these products, this route is still quite different from that of an injection of the same substance under the skin,” said Dr. Kossintseva.
“Patch-testing evaluates allergy through the topical application of this product, intra-dermaltesting evaluates allergy through injection. It is the second step following patch testing in order to determine the clinical relevance for someone who requires local anesthetic for a surgical procedure.” Over-the-counter products that might contain lidocaine are often topicals that purport to lessen pain, itch, or sunburns in creams, eye drops, or mouthwashes.
Originally published in The Chronicle of Skin & Allergy Sept. 2015 issue